Article Text

PDF
15 Incidence and Outcome from Upper GI Haemorrhage in the First Year following an Acute Coronary Syndrome
  1. Joanne L Hulley,
  2. Daniel P Higham
  1. Wansbeck General Hospital

Abstract

Introduction NICE recommends dual anti-platelet therapy (DAPT) for 12 months following an acute coronary syndrome (ACS). DAPT carries a risk of significant bleeding particularly from the GI tract. The incidence and outcome of patients who have a GI bleed whilst taking DAPT is not well known and despite the recommendations, the protective effects of proton pump inhibitors (PPI) in ACS patients receiving DAPT are debated and robust evidence is lacking. We studied readmission rates with UGI bleeding and subsequent outcomes in ACS patients for the first year following their event. We recorded the incidence and outcome to ascertain whether there was any benefit to co-prescription of PPI with DAPT.

Results 585 patients suffered an ACS during the calendar year 2012; recorded on the Northumbria NHS trust MINAP database. 12 patients (2%) were found to have been readmitted to the same trust with a diagnosis of GI haemorrhage within that 12 month period. Nine patients were male with a median age of 82 years; 3 were female, with a higher median age of 90 years. Lansoprazole (a PPI) 30 mg daily was prescribed for 8 out of 12 (66%) patients. Four patients were not prescribed a PPI. Seven patients (58%) died (mean age 85). Two patients died as a direct result of their GI haemorrhage and 5 died due to subsequent complications. In those taking a PPI the mortality rate was 50% (4 of 8 patients) and in those not taking a PPI the mortality rate was higher at 75% (3 out of 4 patients). Regarding UGI endoscopy; four patients did not undergo intervention as it was deemed inappropriate on clinical grounds. In those who underwent UGI endoscopy, diagnoses included: oesophagitis, gastritis, duodenal ulceration, gastric ulceration, oesophageal ulceration and a possible bleeding Dieulafoy lesion. In two patients, no cause for the bleeding was found.

Conclusions The risk of readmission with upper GI haemorrhage in the first year following an ACS whilst on DAPT is low (2%). However, patients who are admitted are elderly and frail and have a poor outcome despite the prescription of PPI therapy. Shortening the duration of DAPT therapy in the elderly, particularly if medically treated should be considered.

  • DAPT
  • PPI
  • haemorrhage

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.